Had such a special relationship with my daughter who is expecting my first grandbaby in October. Thanks to keppra it seems like I lost that relationship today. Because of my job I have to make this work but I just don't know if anything is really worth it. Today has been the WORST!!!
Went to have lunch with daughter... She is around 6 months PG and for always being such a small girl is rather large and I'm sure miserable. It was hot out side. I was trying to get the door open but since I started Keppra my coordination is REALLY bad. She complains about it and of course after getting in the car I called her a little B. I let her off at work. Came home and I have done nothing but cry and sleep since. I was suppose to take more an hour and half ago. Sitting here debating on if I really want to. I have lost a job in the past can't afford to lose another one. At the same time can't keep going like this.
Everyone in my family thinks you have this problem you just take a pill and all is well.
I am the same with keppra, apart from the sleep thing i am other way round i cant sleep but am always tired, im on another med as well called tegretol. I feel for you i really do because according to my neuro keppra is meant to have the lowest side affects which i think is untrue, how long you had epilepsy?
Started having seizures at 19. Pretty much under control with Dilantin except if I forgot to take it up until about the last 6 months. PCP wanted me to take 4 a day I had problems with anxiety and sleeping so I would take 3. Problems not so bad but started problems with TC seizures. Neurologist is trying to switch over to Keppra. So taking both right now. Had a BAD weekend.
Keppra was the big bad for me. I had been on a crappy secondment for a couple of years but had been use to it being crappy. I had a breakthrough seizure after 10 years seizure free and 8 years off meds and I was put on a relatively low dosage of Keppra (can't remember now) had a few problems with tiredness, balance and mood swings and they were gradually increasing the dose to get me into a therapeutic range, I can only describe my situation as going 'proper mental'. I thought that the people I were seconded to we're trying to poison me through my meds, every hour I wasn't doing face to face delivery I would lock myself in the bathroom and cry. I thought that I could counteract being poisoned by drinking 4 pints of milk a day. It was awful, because behind it all there was this tiny rational part of me that new none of what I believed made sense, but I couldn't not believe it either. I asked for the secondment to be terminated which was agreed but they insisted I work out another fortnight and I remember wanting to punch my hands through the window of a bus just so I didn't have to go to work. I was so full of rage and I am a love and light kinda gal so I hated the person I became. I also never had myoclonic seizures before Keppra, now whether my epilepsy had changed or that was anything to do with the meds I'll never know.
I ended up on anti depressants, Mirtazipine, quitting my full time job, going part time and being relocated closer to home.
I was gradually weaned of Keppra and onto Zonismide which has reduced myclonics but nothing has touched my tonic clonic seizures. Zonismide makes me drowsy and affects my cognitive functioning slightly, mainly word finding. When they tried increasing Zonismide I started having chronic headaches everyday, that lasted 3 weeks then had interesting disturbed thought, so Zonismide has been reduced to original dose and I am on 20 mg of Clobozam as a temporary measure while I await another appt with neuro. Benzo's make me feel stoned and can only stay awake for about 3 hours.
Knowing that in a month or two (probably 2+) I will be changing medication, I do not like reading much here. Just what new drug is my neurologist going to put me on to try and fix my problems? Sorry to say, but, I certainly have not had to take as much as many of you folks here and I just read of to many nightmares... the thought of joining a group of folks with drug nightmares
Understand your apprehension, but in a wider context this thread is about our worst experiences. I am sure for others their experiences of meds may differ and possibly those people are less likely to seek out online support groups. So please don't get too discouraged and hopefully your own med issues may improve over time as your body adjusts to your meds. It often seems so much more of an art than a science getting the right meds for the right person.
When I first started taking Dilantin at 19 yrs old, prior to Internet I read in a book of the side effects. The one of how it can affect your liver was horrifying. Didn't understand a lot of my issues so I was a little non-compliant and in denial. Then they had me taking Dilantin along with phenobarbital. The sleepiness and walking around like a zombie I could not handle being a Mom of a 2 and 4 yr old. Would sit on the floor crying most of the time or sleep when I could. One day prior to husband (now my ex) coming home decided maybe I would just take the whole bottle. Wrong thing to do. I finally came to amends with taking the Dilantin I had read where it could keep you looking younger and really helped with my brain function. So I was good with the 300mg/day. About 15 yrs ago my PCP wanted to increase to 400. I wasn't having problems so why??? When I take 400 at my age of 52 I have problems with anxiety and insomnia. Now last 6 mths started having seizures. Gone back to neuro I had seen in the past. I'm taking the 400mg Dilantin along with 1500mg Keppra. Again I have that no energy, sleepiness not being able to function feeling I had with the phenobarbital. People say your body will adjust. Question for those that take Keppra, does your body and mind adjust and you go back to feeling normal or do you just adjust and get use to the I'm a non-functioning zombie feeling. Because I do not have anyone else to depend on now and because 2 of the seizures I have had have been at work, I am going to have to make this work. Need pointers on how you adjusted. Went to a counselor the other day… she told me I was depressed, I need to call my neuro and get on an anti-depressant. The thought of putting another pill in my mouth makes me feel sick. Would much rather try to work thru this without having to take anymore pills.
First off, I get pissed when some doc who is looking for depression suggests I take another pill. I realize some people have this as a legitimate issue, but I always ask them which came first the chicken or the egg? With all my side effect problems, I should be a little depressed!! If the doc was going thru all this they would be depressed!! That is a normal reaction.
I refuse to add another pill and instead tell them we need to focus on finding a drug that doesnt ruin me with such bad side effects.
As far as the Keppra goes, it took me 6 mos not to feel like a zombie. Even now 2.5 years later, I still feel fatigue and weakness, and not as mentally sharp, so I am looking at going off of it altogether. That said, I am nowhere near as tired or mentally deficient as I was when I started it, so that should improve. Will it improve enough for you to be satisfied continuing to take it? You'll probably have to wait and see for that answer. Of course, taking it with another drug complicates things, but I am looking at going back to Dilantin and leaving Keppra behind. I've given it enough time.
By the way, I think this poll would be more relevant if there was also some way to determine what percentage of people had tried which drugs, so that the numbers might not be skewed so much by certain drugs being prescribed more than others..
Dignan -- I really appreciate what you have to say about depression and doctors wanting to add on another pill.
Jonathan has now been on Zonegran for about 10 months (it's one of those drugs that not many people are on). It works great for controlling his seizures (after about 8 or 9 other meds failed), but we've been having trouble with acidosis and aggression.
So...of course the doc wanted to add another pill or two for that, but I'm wondering if we can't just reduce the dosage a tad (he's on the highest dose possible) since he's been seizure free for 6 months now.